I'm taking hormone therapy for menopause symptoms, and my monthly menstrual periods have returned. Is this normal?

Answer From Tatnai Burnett, M.D.

Some forms of menopause hormone therapy may cause monthly bleeding. These include cyclic hormone therapy preparations that contain a combination of estrogen and progestin. Progestin helps protect the uterus from endometrial cancer if you have an intact uterus.

Menopause hormone therapy can result in light bleeding or bleeding that's as heavy as a normal period. If your bleeding concerns you, see your doctor.

Other causes of bleeding after menopause can include:

  • Thinning of the tissues that line the vagina and uterus due to a decrease in estrogen
  • Uterine polyps
  • Infections of the uterus, such as endometritis or cervicitis
  • Abnormal growth of the lining of the uterus (endometrial hyperplasia)
  • Endometrial cancer

Along with discussing your medical history and performing a physical exam, your doctor may order lab tests or a diagnostic procedure to identify the cause of abnormal bleeding after menopause.

With

Tatnai Burnett, M.D.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

Dec. 02, 2020 See more Expert Answers